Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 22, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 1, 2017, 7:59 PM EDT for Hyde County, North Carolina. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2017, 7:59 PM EDT (23:59 UTC)
- Expired
- Jun 1, 2017, 8:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hyde County, NC
The radar
The Morehead City radar (KMHX), 110 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 8:03 PM EDT | TSTM WND GST 60 | 4 Ene Carmur, NC | ESTIMATED WIND GUSTS 60 TO 65 MPH ON NORTH LAKE ROAD BETWEEN FAIRFIELD AND ENGELHARD. ALSO PEA SIZE HAIL. |
| Jun 1, 8:27 PM EDT | HAIL 0.75 | Engelhard, NC | RELAYED BY WITN METEOROLOGIST |
| Jun 1, 8:31 PM EDT | MARINE TSTM WIND 50 | 1 N Engelhard, NC | BIG TROUT MARINA CAFE. RIGHT ON EDGE OF PAMLICO SOUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 590 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
947
WUUS52 KMHX 012359
SVRMHX
NCC095-020045-
/O.NEW.KMHX.SV.W.0022.170601T2359Z-170602T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
759 PM EDT THU JUN 1 2017
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Northeastern Mainland Hyde County in eastern North Carolina...
* Until 845 PM EDT
* At 758 PM EDT, a severe thunderstorm was located near Fairfield, or
20 miles south of Williamston, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Mainland Hyde County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3553 7625 3567 7613 3548 7570 3526 7589
TIME...MOT...LOC 2358Z 305DEG 18KT 3556 7612
HAIL...1.00IN
WIND...60MPH
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 7:21 PM EDT, 38 minutes earlier.
Area forecast discussion, Jun 1, 7:21 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 721 PM EDT Thu Jun 1 2017 .SYNOPSIS... A weak cold front will approach from the northwest tonight and move into the area Friday. The front will stall and dissipate across the area Friday night into Saturday. A stronger cold front will approach from the west Sunday and Monday, and move through the area Tuesday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 710 PM Thursday...Scattered thunderstorms formed along the sea breeze late this afternoon and early evening, a few of which became strong, but not severe. This activity is quickly dissipating and should be gone with loss of heating by 01z or so. Will keep an isolated storm just inland until 01z. Mid and high cloudiness will linger through most of the overnight hours. No changes to the forecast low temperatures, mainly in the mid 60s inland to around 70 coast. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... As of 200 PM Thursday...Models in good agreement that weak front will push in from NW during the day and likely stall NE-SW across area during afternoon. Most models also indicate isolated convective development along sea breeze zone during afternoon with heating and confluence of front and sea breeze, thus expanded slight chance POPs accordingly. Light northerly winds will keep max temps around 80 for northern Outer Banks, while inland areas will see mid to upper 80s. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... As of 245 pm Thu...Mainly dry and warm through the weekend. A weak front will drift off the coast Friday night. Forecast soundings and time sections show dry airmass across the area on Saturday and not forecasting any precip. Lower level moisture supply slightly better on Sunday while a leeside trof develops just west of the coastal plain. Have gone with slight chance PoPs generally along and west of Highway 17 but dry elsewhere. Highs both Saturday and Sunday in the mid/upper 80s with lower/mid 80s Outer Banks. Lows Saturday morning in the mid 60s coastal plain to around 70 Outer Banks, then on Sunday morning in the mid 60s coastal plain to lower 70s Outer Banks. Rain chances increase to 50% Monday as atmosphere moistens up ahead of approaching cold front. Highs still warm despite increased clouds/PoPs, with mid/upper 80s and lower 80s Outer Banks. The front will move off the coast Tuesday morning. Models show strong shortwave rotating through sharp upper trof during the day which will act on lingering boundary layer moisture so kept in a slight chance PoP. Not much cooler behind the front, with highs in the mid 80s, with lower 80s Outer Banks. Forecast soundings very dry through large depth of atmosphere so no rain forecast either day. Highs both days will be in the upper 70s to lower 80s with mid 70s Outer Banks. && .AVIATION /23Z THURSDAY THROUGH TUESDAY/... Short Term /through 00Z Saturday/... As of 710 PM Thursday...With precipitation having occurred at a few of the TAF sites and with light wind expected overnight will continue to forecast a period of MVFR fog between about 08z and 12z. Fog should dissipate after 12Z Friday leading to VFR conditions through the day. Isolated convection may form on the sea breeze during the afternoon impacting the TAF sites, but any reductions in vsby and ceilings should be short-lived. Long Term /Fri night through Tue/ As of 245 pm Thu...Dry Saturday. Isolated diurnal convection Sunday mainly at PGV/ISO, dry at EWN/OAJ. Sub-VFR in scattered showers/storms all 4 terminals Monday, then isolated convection possible Tuesday. Surface winds will be from the NNW around 5 knots Saturday, S 10-15 knots Sunday, SW 10-15 knots Monday and W 5-10 knots Tuesday. && .MARINE... Short Term /Through Friday/... As of 715 PM Thursday...Made minor initial adjustments over the central and northern waters as winds are more SE, but should become SW later tonight. Speeds should generally continue at 5-15 knots with seas 2-4 feet with some long period swell energy (11-13 seconds). Front will push across waters during Friday with wind shift to northerly around 10 KT for northern half of waters by evening. Seas should continue at 2-4 feet tonight, before subsiding to 2-3 feet for Friday. Long Term /Fri night through Tue/ As of 350 pm Thu...Light winds and seas throughout the marine area through Saturday night with wind speeds mainly 5-10 knots, with seas on the coastal waters 2-3 feet. Winds will steadily increase Sunday into Monday as the pressure gradient tightens up ahead of a cold front approaching from the northwest. Winds will remain below 25 knots, but seas forecast to build to 4-6 feet from Cape Hatteras to Ocracoke on Monday, with 2-5 feet elsewhere. The front will move off the coast Tuesday morning with winds from the west to northwest 5-15 knots, and seas 2-5 feet throughout. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...JBM NEAR TERM...CTC SHORT TERM...JBM LONG TERM...HSA AVIATION...CTC/JBM/HSA MARINE...CTC/JBM/HSA
Hazardous weather outlook, Jun 1, 4:08 AM EDT, 15 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 408 AM EDT Thu Jun 1 2017 NCZ029-044>047-079>081-090>095-098-104-020815- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- Outer Banks Hyde- 408 AM EDT Thu Jun 1 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-020815- Outer Banks Dare- 408 AM EDT Thu Jun 1 2017 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 1, 4:17 PM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
417 PM EDT THU JUN 1 2017
NCZ098-012045-
Onslow-
417 PM EDT THU JUN 1 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ONSLOW COUNTY...
At 417 PM EDT, a strong thunderstorm was located near Edgecomb, or
near Surf City, moving southeast at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Sea View Pier, Sneads Ferry and Holly Ridge.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3444 7752 3446 7753 3447 7755 3447 7757
3448 7758 3458 7762 3465 7752 3444 7729
TIME...MOT...LOC 2017Z 320DEG 37KT 3454 7756
HedenSpecial weather statement, Jun 1, 4:54 PM EDT, 3 hours 5 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 454 PM EDT THU JUN 1 2017 NCZ092>094-012145- Craven-Jones-Pamlico- 454 PM EDT THU JUN 1 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JONES...SOUTH CENTRAL CRAVEN AND SOUTHWESTERN PAMLICO COUNTIES... At 453 PM EDT, a strong thunderstorm was located over River Bend, or near New Bern, moving east at 30 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... New Bern, Havelock, James City, Trent Woods, River Bend, Neuse Forest, Fairfield Harbour, Coastal Carolina Regional Airport and Arapahoe. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3505 7723 3514 7717 3508 7679 3486 7690 TIME...MOT...LOC 2053Z 291DEG 24KT 3508 7715 Heden
Special weather statement, Jun 1, 5:43 PM EDT, 2 hours 16 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 543 PM EDT THU JUN 1 2017 NCZ092>094-012230- Craven-Jones-Pamlico- 543 PM EDT THU JUN 1 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES... SOUTHEASTERN CRAVEN AND SOUTHWESTERN PAMLICO COUNTIES... At 543 PM EDT, a strong thunderstorm was located near Neuse Forest, or near James City, moving east at 25 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... New Bern, Havelock, James City, Neuse Forest, Cherry Branch Ferry Terminal, Fairfield Harbour, Minnesott Beach Ferry, Coastal Carolina Regional Airport, Arapahoe and Minnesott Beach. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3491 7712 3509 7704 3507 7675 3486 7684 TIME...MOT...LOC 2143Z 284DEG 21KT 3500 7702 11
Special weather statement, Jun 1, 5:58 PM EDT, 2 hours 1 minute before
Special Weather Statement National Weather Service Newport/Morehead City NC 558 PM EDT THU JUN 1 2017 NCZ080-093-094-012300- Craven-Beaufort-Pamlico- 558 PM EDT THU JUN 1 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CRAVEN...SOUTH CENTRAL BEAUFORT AND WEST CENTRAL PAMLICO COUNTIES... At 558 PM EDT, a strong thunderstorm was located 8 miles northeast of Fairfield Harbour, or 11 miles northeast of James City, moving northeast at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Bayboro, Alliance and Stonewall. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3508 7688 3520 7697 3529 7676 3510 7664 TIME...MOT...LOC 2158Z 245DEG 17KT 3515 7684 11
Special weather statement, Jun 1, 6:58 PM EDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Newport/Morehead City NC 658 PM EDT THU JUN 1 2017 NCZ046-047-081-012345- Western Dare-Mainland Hyde-Tyrrell- 658 PM EDT THU JUN 1 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MAINLAND DARE... NORTHEASTERN MAINLAND HYDE AND EASTERN TYRRELL COUNTIES... At 658 PM EDT, a strong thunderstorm was located 11 miles southeast of Gum Neck, or 16 miles south of Williamston, moving east at 15 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. This storm will remain over mainly rural areas of southern Western Dare...northeastern Mainland Hyde and eastern Tyrrell Counties. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3551 7609 3569 7610 3575 7570 3548 7569 TIME...MOT...LOC 2258Z 267DEG 9KT 3561 7601 11
Special weather statement, Jun 1, 7:37 PM EDT, 22 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 737 PM EDT THU JUN 1 2017 NCZ046-047-081-020015- Western Dare-Mainland Hyde-Tyrrell- 737 PM EDT THU JUN 1 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MAINLAND DARE... NORTHEASTERN MAINLAND HYDE AND SOUTHEASTERN TYRRELL COUNTIES... At 737 PM EDT, a strong thunderstorm was located over Killkenny, or 17 miles southwest of Williamston, moving east at 15 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Killkenny and Fairfield. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3551 7627 3569 7630 3580 7582 3549 7579 TIME...MOT...LOC 2337Z 260DEG 15KT 3562 7620 11
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 4:17 PM EDT | Special Weather Statement | MHX | Onslow | 28 min |
| Jun 1, 4:41 PM EDT | Special Marine Warning | MHX | 64 min | |
| Jun 1, 4:54 PM EDT | Special Weather Statement | MHX | Craven | 51 min |
| Jun 1, 5:43 PM EDT | Special Weather Statement | MHX | Craven | 47 min |
| Jun 1, 5:58 PM EDT | Special Weather Statement | MHX | Pamlico | 62 min |
| Jun 1, 6:58 PM EDT | Special Weather Statement | MHX | Dare | 47 min |
| Jun 1, 7:37 PM EDT | Special Weather Statement | MHX | Dare | 38 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.